Epilepsy, Bipolar Drugs Carry Birth Defect Risks

Women should talk to their doctor about anticonvulsant use, experts say

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

FRIDAY, June 24, 2005 (HealthDay News) -- Experts are repeating their warning that the use during pregnancy of common anticonvulsants -- especially phenobarbitol and valproate -- has been linked to an increased risk of severe birth defects.

But because millions of American women rely on these drugs to control serious conditions such as bipolar disorder and epilepsy, the experts also stressed that no woman should stop or change any anticonvulsant without first consulting her doctor.

"It's really important to get the message out, so that women who know they are exposed to these drugs can talk to their physicians. It's a hard decision though -- women and their physicians are often caught between a rock and a hard place," explained Dr. Kimford Meador, a professor of neurology and director of the epilepsy program at the University of Florida in Gainesville.

He was one of a panel of experts speaking to reporters at a special Epilepsy Foundation-sponsored briefing held this week in New York City to raise awareness about the issue.

The link between maternal use of anticonvulsants and birth defects in offspring is not news. Epilepsy specialists have been advising women on the issue for over a decade. However, the threat extends far beyond the estimated 1 million American women of childbearing age with epilepsy.

In fact, experts estimate that more than half of the 2.1 million women of childbearing age prescribed anticonvulsants every year take them for conditions other than epilepsy, most notably bipolar disorder and to ease serious pain such as migraine.

Accumulated data suggests that maternal use of two anticonvulsants, in particular -- phenobarbitol and valproate (Depakote) -- carry significantly raised risks for birth defects. In one major study, for example, 6.5 percent of offspring exposed to phenobarbitol while in the womb were born with a "major malformation," such as cleft palate, heart defect or spina bifida, Meador said. The risk for children exposed to valproate in utero was even higher -- 10.7 percent, Meador added.

"Compare that to a rate of 2.4 percent for the other antiepileptic drugs, lumped together, or the general population rate of just 2 percent," he said.

Besides physical defects, studies have also shown that exposure to these drugs can affect the neurological development of the fetus. According to Meador, one British study found that 30 percent of children exposed to valproate in the womb required some form of special education in school. Those children also tested an average 10 to 14 points lower on standard IQ tests compared to unexposed children.

Much of that valuable data came from national pregnancy registries around the world, which enable researchers to track birth defects and developmental outcomes in babies born to mothers taking specific medications. The Epilepsy Foundation strongly urges that all pregnant women who take anticonvulsant medications help this effort by enrolling in the North American Antiepileptic Drug Pregnancy Registry (www.aedpregnancyregistry.org).

Experts at the briefing stressed that anticonvulsants have greatly improved the lives of millions worldwide. Valproate, for example, has proven very effective in controlling epileptic seizures, as well as the debilitating mood swings that characterize bipolar disorder, Meador said.

Stopping medication usually means the sudden return of dangerous seizures or bipolar episodes, which can also raise risks for the mother and her fetus, the experts warned.

"We certainly don't want a woman to suddenly stop the drug and have uncontrolled bipolar disorder -- drinking, smoking, engaging in behaviors that can go on during uncontrolled episodes," said Dr. Page Pennell, director of the epilepsy program at Emory University School of Medicine. "And we don't want a woman's seizures to get worse. That can really pose a significant risk to a woman and her fetus, too -- even death."

Instead, both she and Meador urge women to become fully informed on the issue and discuss it with their doctor. "If any woman needs to be on a particular anticonvulsant medication there are other options," Pennell said.

Ideally, she said, doctors should raise this issue with an affected patient long before she becomes pregnant.

"As soon as that patient hits puberty, we as doctors need to think of her as a potentially pregnant patient -- 50 percent of pregnancies in the United States are unplanned," Pennell said. "So we need to start this dialogue early, in those teen years. Ideally, we want them placed on a known medication with relatively lower risks."

For women who are actively planning to become pregnant, the experts suggest switching to a less-risky member of the anticonvulsant family of drugs months beforehand.

"A woman should preferably change the drug six months before she conceives, so she has time to see if her seizures [or bipolar episodes] are well-controlled," Pennell said. "There are some situations where there may be only one medication that controls seizures -- valproate, for example -- but those cases are very few and far between."

"We're not saying that these drugs should never be used," Meador stressed. "We're just saying they are probably not a good first-line choice for women of childbearing age."

Pennell said the key is for women to be informed of the risk, to avoid panicking, and to work closely with their doctor. "There's not one right answer here," she said. "There has to be a dialogue between an informed patient and an informed physician."

More information

To learn more about epilepsy, anticonvulsants and pregnancy, head to the Epilepsy Foundation.

SOURCES: Kimford Meador, M.D., Melvin Greer professor of neurology and director, Epilepsy Program, University of Florida, Gainesville; Page Pennell, M.D., associate professor, neurology, and director, Epilepsy Program, Emory University School of Medicine, Atlanta, Ga.; June 22, 2005 briefing, Epilepsy Foundation, New York City.

Last Updated: